Iowa, 2008

Blizzard in Iowa, December 20 to 21, 2008

December 20 to 21, 2008 · NWS DVN · 16 events in 16 counties and zones

A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A powerful arctic cold front swept across the region on December 20-21, 2008. Ahead of the front, 1 to 3 inches of fluffy snow fell during the afternoon of December 20. The snow was confined to locations in Iowa and Illinois along and north of Interstate 80. After this snowfall ended by evening, snow depths north of Highway 34 ranged from 5 to 12 inches. With the passage of the arctic cold front, northwest winds gradually increased to 20 to 35 mph with gusts to 45 mph late in the evening on December 20 through the day on December 21. This created ground blizzard conditions with frequent whiteouts as visibilities were reduced to 1/4 mile or less, especially in rural and open areas. Some drifts on highways were as high as 6 feet. With temperatures below zero, wind chill readings were as low as 30 to 40 below zero. The combination of blizzard conditions and very cold temperatures made for a potentially dangerous situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 20, 3:25 AM CST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 20, 3:25 AM CST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CST SAT DEC 20 2008

.SYNOPSIS...
STRONG ARCTIC FRONT FROM THE EASTERN DAKOTAS TO NW KS WILL BE
BLASTING INTO THE OUR REGION THIS EVENING FOLLOWED BY THE COLDEST
AIR OF THE SEASON WHICH WILL LAST THROUGH MONDAY. ANOTHER MAJOR
TROUGH MOVES INTO THE ROCKIES AND EVENTUALLY THE MIDWEST BY THE
MIDDLE OF NEXT WEEK. THIS TO BE FOLLOWED BY ANOTHER SIGNIFICANT
EVENT AT ABOUT THE END OF THE WEEK AS THE ACTIVE PATTERN ROLLS ON.

&&

.SHORT TERM...TODAY AND TONIGHT...
DANGEROUS WINTER CONDITIONS APPROACHING HAVE ISSUED A BLIZZARD
WATCH FOR ALONG AND NORTH OF HIGHWAY 30 FOR GROUND BLIZZARD
CONDITIONS TONIGHT AND SUNDAY. STRONG ARCTIC FRONT CURRENTLY
BLASTING THROUGH THE PLAINS WITH THE LEADING EDGE OF THE ARCTIC AIR
FROM THE EASTERN DAKOTAS TO NW KS. NW WINDS ARE HOWLING BEHIND THE
FRONT TO NEAR 30 KNOTS ACROSS THE NORTHERN PLAINS WITH GLASGOW MT AT
08Z REPORTING A TEMPERATURE OF -21F. DECENT FALL/RISE COUPLET
DEVELOPING WITH THIS SYSTEM LOOKING AT THE ISALOBARIC ANALYSIS.
NEGATIVELY TILT DEEP TROUGH WILL BE DIVING SOUTHEAST INTO THE REGION
PROVIDING UPPER DYNAMICS BUT MOISTURE SOMEWHAT LACKING AS
PRECIPITABLE WATERS PROGGED TO ONLY ABOUT .30 INCH. SO WILL FORECAST
ABOUT 1-3 INCHES OF SNOW ACROSS THE NORTH HALF OF THE CWA WITH
LESSER AMOUNTS TO THE SOUTH. LIGHT SNOW EXPECTED TO DEVELOP LATE
THIS MORNING IN THE NW CWA AND SPREAD EASTWARD DURING THE AFTERNOON
AND DIMINISH THIS EVENING. SURFACE LOW PRESSURE DEEPENS TONIGHT IN
THE EASTERN GREAT LAKES REGION WITH GRADIENT TIGHTENING ACROSS OUR
REGION. AFTER THE LIGHT SNOW EVENT ENDS THE WIND WILL REALLY CRANK
UP WITH 850 MB WINDS PROGGED TO OVER 50 KNOTS. SURFACE WINDS SHOULD
REV UP TO SUSTAINED 25 TO 35 MPH WITH GUSTS TO AROUND 45 MPH. CORE
OF COLD AIR ASSOCIATED WITH 850 MB TEMPERATURE OF -28C WILL SPREAD
INTO THE AREA LATE TONIGHT AND SUNDAY. COMBINE THE NEW SNOW FALL
WITH THE HEAVY SNOW THAT FELL THURSDAY NIGHT...ADD THE HIGH WINDS
AND VERY COLD TEMPERATURES...AND YOU HAVE THE RECIPE FOR A VERY
DANGEROUS SITUATION. WILL CONVERT WINTER STORM WATCH TO A BLIZZARD
WATCH FOR ALONG AND NORTH OF THE HIGHWAY 30 CORRIDOR FOR GROUND
BLIZZARD CONDITIONS FROM THIS EVENING THROUGH SUNDAY AFTERNOON. HAVE
ALSO ISSUED A WIND CHILL WATCH FOR LIKELIHOOD OF CRITERIA REACHING
WIND CHILL WARNINGS ACROSS THE NORTH. HAVE ALSO ISSUED WIND CHILL
ADVISORIES FOR THE SOUTHERN PORTIONS OF THE CWA. TEMPERATURES LATE
TONIGHT WILL HAVE FALLEN BELOW ZERO ACROSS MUCH OF THE CWA.
..HAASE..

.LONG TERM...SUNDAY THROUGH NEXT FRIDAY...
...DANGEROUSLY COLD TEMPERATURES WITH POTENTIAL GROUND BLIZZARD
CONDITIONS SUNDAY INTO MONDAY MAIN FORECAST CHALLENGE...

MODEL INITIALIZATION AND VERIFICATION GOOD WITH GFS MOST CONSISTENT
WITH 00Z NAM-WRF AND H-RES ECMWF CLOSEST ON INTENSITY OF APPROACHING
ARCTIC. FORECAST BASED ON PERSISTENCE OF ARCTIC AIR INVASION WITH
THERMAL FIELDS NAM-WRF AND HI-RES ECMWF AND GFS FOR OTHER PARAMETERS
INTO MONDAY.  THEN GFS PRIMARY GUIDANCE TUESDAY INTO FRIDAY.

SUNDAY INTO MONDAY...CONTINUE BLIZZARD AND WIND CHILL WATCH AS
DANGEROUSLY COLD ARCTIC AIR MOVES IN. THIS COULD BE OUR COLDEST AIR
OF THE SEASON WITH TEMPERATURES STRUGGLING TO REACH ZERO WITH
EXTENDED PERIODS OF FLURRIES...SNOW SHOWERS AND STRONG NW WINDS OF 25
TO 45 MPH WILL RESULT IN BLOWING SNOW WITH SIGNIFICANT RISK OF GROUND
BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30 CORRIDOR WHERE SNOW
FIELD IS SEVERAL INCHES DEEP.  PATCHY TO AREAS OF BLOWING SNOW SOUTH
OF THIS LINE WITH WIND CHILL ADVISORY IN EFFECT DUE TO WIND CHILLS OF
-20 TO 25F.  LOCAL TOOLS AND TECHNIQUES CONTINUE TO SUGGEST WIND
CHILL WARNING MAY BE NEEDED FOR LOCATIONS NORTH OF HIGHWAY 30 WITH
WIND CHILLS OF -30 TO -35F.  REMARKABLE ISSUE IS BASED ON UPSTREAM
TEMPERATURES IN ARCTIC AIR MASS...MANY LOCATIONS COULD STILL BE UP TO
5 DEGREES TOO MILD FOR DAY SHIFT TO ASSESS. SUNDAY NIGHT...WINDS TO
SLOWLY SUBSIDE TO 10 TO 20 MPH BUT CLEARING SKIES SUPPORT MINS STILL
FALLING RAPIDLY TO -5 TO -15F RANGE WITH POTENTIAL FOR NEAR -20F OR
COLDER READINGS ALONG AND NORTH OF HIGHWAY 30. EXTENDED WIND CHILL
ADVISORY INTO MONDAY DUE TO COLD TEMPERATURES WITH WIND CHILL WARNING
CRITERIA REMAINING POSSIBLE IN NW LOCATIONS SUNDAY NIGHT ALSO TO BE
REVIEWED.  MONDAY...ARCTIC HIGH OVERHEAD WILL LIMIT HIGHS IN THE
SINGLE DIGITS WITH NEAR ZERO READINGS NORTH 1/3 WITH SOME BELOW ZERO
HIGH TEMPERATURES STILL POSSIBLE.  WILL HIT BLIZZARD RISK AND
DANGEROUS COLD IN HEADLINED HWO PRODUCT DUE TO DANGEROUS CONDITIONS.

MONDAY NIGHT INTO TUESDAY...ARCTIC HIGH SLIDES EAST WITH EVENING LOWS
THEN RISING TEMPERATURES OVERNIGHT.  ADDED OVERNIGHT POPS WEST 1/2 AS
WARM FRONT APPROACHES AHEAD OF NEXT SYSTEM FOR LIGHT SNOW. TUESDAY...
GOOD WARM AIR ADVECTION SHOULD ALLOWS HIGHS WELL INTO 20S WITH NEAR
FREEZING READING IN SOUTH WITH AREAS OF SNOW AS NEXT COLD FRONT
APPROACHES.  UPPED POPS TO HIGH CHANCE WITH SOME RISK OF MIXED
PRECIPITATION OF SLEET AND SNOW ALONG AND SOUTH OF HIGHWAY 34 IN
AFTERNOON INTO EVENING HOURS. NEXT ARCTIC FRONT TO PASS TUESDAY NIGHT
BUT STRENGTH NOT NEAR AS COLD AS WEEKEND SYSTEM.  CONCERN BASED ON
ANALYSIS THIS SYSTEM COULD BE STRONGER THAN CURRENT SOLUTIONS IF
UPPER ENERGY AGAIN PHASES WITH STRONG BAROCLINIC ZONE OF ARCTIC
FRONTAL BOUNDARY TO SOUTH...THIS SHOULD BE RESOLVED NEXT 24 HOURS.

WEDNESDAY AND WEDNESDAY NIGHT...WELL BELOW NORMAL TEMPS AGAIN WITH
CLEARING SKIES AS HIGH PRESSURE MOVES IN WITH MAX AND MIN
TEMPERATURES POSSIBLY A FEW DEGREES STILL TOO MILD FOR LATER SHIFTS
TO CONSIDER.

THURSDAY AND FRIDAY...NO CHANGES MADE BUT SOUTHWEST UPPER FLOW
WITH DEEP PACIFIC COAST TROUGH SUPPORT ANOTHER STORM SYSTEM LATE
WEEK INTO NEXT WEEKEND FOR DAY SHIFT TO EVALUATE. LARGE SCALE JET
STRUCTURE ANALYSIS SUGGESTS A WARMER SYSTEM WITH POSSIBLY MORE RAIN
THAN SNOW WITH FURTHER NORTH TRACK.   ..NICHOLS..

&&

.AVIATION...
WIDESPREAD MVFR CIGS TODAY AND TONIGHT WITH LIGHT SNOW SPREADING
ACROSS MUCH OF EASTERN IA LATE THIS MORNING THROUGH THIS EVENING.
OCNL IFR CONDITIONS EXPECTED ESPECIALLY AT KCID/KDBQ. ARCTIC FRONT
WITH VERY STRONG NW WINDS WILL ARRIVE THIS EVENING WITH WIDESPREAD
BLOWING SNOW AND POTENTIAL FOR GROUND BLIZZARD CONDITIONS ALONG AND
NORTH OF HIGHWAY 30. NW WINDS SUSTAINED 20-30 KNOTS WITH GUSTS OVER
40 KNOTS EXPECTED TONIGHT INTO SUNDAY.     ..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     BLIZZARD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND CHILL WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     BENTON-BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
     FOR CEDAR-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-KEOKUK-
     LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

IL...WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST MONDAY FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     BLIZZARD WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     WIND CHILL WATCH FROM THIS EVENING THROUGH SUNDAY AFTERNOON FOR
     CARROLL-JO DAVIESS-STEPHENSON.

     WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
     FOR BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-
     PUTNAM-ROCK ISLAND-WARREN-WHITESIDE.

MO...WIND CHILL ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST MONDAY
     FOR CLARK-SCOTLAND.

&&

HAASE/NICHOLS
Hazardous weather outlook, Dec 20, 4:50 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
450 AM CST SAT DEC 20 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-211100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
450 AM CST SAT DEC 20 2008

...POTENTIALLY LIFE THREATENING CONDITIONS TONIGHT INTO MONDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL SPREAD ACROSS MUCH OF THE REGION LATE THIS MORNING
AND DIMINISH THIS EVENING. ACCUMULATIONS OF 1 TO 3 INCHES ARE
EXPECTED ALONG AND NORTH OF I-80...WITH LESS THAN AN INCH TO THE
SOUTH. MORE IMPORTANTLY...A STRONG ARCTIC COLD FRONT WILL BLAST INTO
THE REGION THIS EVENING USHERING VERY COLD AIR AND NORTHWEST WINDS
GUSTING TO 45 MPH. THIS WILL CREATE THE POTENTIAL FOR GROUND
BLIZZARD CONDITIONS ALONG AND NORTH OF HIGHWAY 30 WITH WIDESPREAD
WHITEOUTS AND VISIBILITIES NEAR ZERO. DANGEROUSLY COLD WIND CHILLS
OF 20 TO 30 BELOW ZERO CAN BE EXPECTED OVER ALL THE AREA TONIGHT.
SOME LOCATIONS NORTH OF HIGHWAY 30 MAY EXPERIENCE WIND CHILLS
COLDER THAN 30 BELOW. IN THESE CONDITIONS FROSTBITE CAN OCCUR IN
LESS THAN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY INTO MONDAY MORNING...VERY STRONG...GUSTY NORTHWEST WINDS OF
25 TO 45 MPH WILL CAUSE POTENTIAL GROUND BLIZZARD CONDITIONS TO
LOCATIONS ALONG AND NORTH OF HIGHWAY 30 WITH VISIBILITIES REDUCED TO
NEAR ZERO IN BLOWING SNOW. TEMPERATURES WILL STRUGGLE TO REACH ZERO
DEGREES NORTH OF I-80 AND THE LOWER SINGLE DIGITS SOUTH PRODUCING
DANGEROUSLY COLD WIND CHILLS OVER THE ENTIRE AREA.  NORTH OF I-80...
WIND CHILLS OF -25 TO -35F ARE EXPECTED WITH LOCATIONS SOUTH OF I-80
HAVING WIND CHILLS OF -20 TO NEAR -30F. THE STRONG WINDS WILL PRODUCE
CONSIDERABLE BLOWING AND DRIFTING SNOW OVER AREAS ALONG AND NORTH OF
HIGHWAY 30 WITH SIGNIFICANT SNOW DRIFTS OF SEVERAL FEET MAKING TRAVEL
DIFFICULT TO IMPOSSIBLE ON MANY ROADS. INTERESTED INDIVIDUALS SHOULD
MONITOR THIS PRODUCT FOR FURTHER UPDATES.

PLEASE SEE LOCAL OFFICE WINTER WEATHER PRODUCTS FOR FURTHER
INFORMATION ON THIS SYSTEM.

TUESDAY...A FRONTAL SYSTEM WILL MOVE ACROSS THE FORECAST AREA
PRODUCING SNOW WITH LIGHT TO MODERATE AMOUNTS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGERS WILL BE SCHEDULED LATER
TODAY TO DISCUSS THE STORM FOR TONIGHT INTO SUNDAY.

HAASE/NICHOLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 blizzard. Local standard time, as filed.

Blizzard, Iowa

When
December 20, 8:00 AM CST to December 21, 5:00 PM CST
Where
Iowa forecast zone
Reported by
Trained Spotter
Coordinates
41.686, -92.065 (the zone’s center; the record gives no point)

Blizzard, Benton

When
December 20, 5:00 PM CST to December 21, 4:00 PM CST
Where
Benton forecast zone
Reported by
Trained Spotter
Coordinates
42.080, -92.066 (the zone’s center; the record gives no point)

Trained spotter reported drifts as high as 6 feet on Highway 30 3 miles southwest of Keystone during the afternoon on Sunday December 21.

Blizzard, Buchanan

When
December 20, 5:00 PM CST to December 21, 4:00 PM CST
Where
Buchanan forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.838 (the zone’s center; the record gives no point)

Blizzard, Linn

When
December 20, 5:00 PM CST to December 21, 5:00 PM CST
Where
Linn forecast zone
Reported by
Trained Spotter
Coordinates
42.079, -91.599 (the zone’s center; the record gives no point)

Blizzard, Delaware

When
December 20, 11:00 PM CST to December 21, 4:00 PM CST
Where
Delaware forecast zone
Reported by
Trained Spotter
Coordinates
42.471, -91.367 (the zone’s center; the record gives no point)

Blizzard, Jones

When
December 21, 12:00 AM CST to 4:00 PM CST
Where
Jones forecast zone
Reported by
Trained Spotter
Coordinates
42.121, -91.131 (the zone’s center; the record gives no point)

Blizzard, Dubuque

When
December 21, 2:00 AM CST to 4:00 PM CST
Where
Dubuque forecast zone
Reported by
Trained Spotter
Coordinates
42.469, -90.882 (the zone’s center; the record gives no point)

Blizzard, Jackson

When
December 21, 2:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
42.172, -90.574 (the zone’s center; the record gives no point)

Blizzard, Clinton

When
December 21, 8:30 AM CST to 5:00 PM CST
Where
Clinton forecast zone
Reported by
Trained Spotter
Coordinates
41.898, -90.532 (the zone’s center; the record gives no point)

Blizzard, Scott

When
December 21, 8:30 AM CST to 5:00 PM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
41.637, -90.623 (the zone’s center; the record gives no point)

Blizzard, Cedar

When
December 21, 9:00 AM CST to 5:00 PM CST
Where
Cedar forecast zone
Reported by
Trained Spotter
Coordinates
41.772, -91.132 (the zone’s center; the record gives no point)

Blizzard, Keokuk

When
December 21, 9:00 AM CST to 5:00 PM CST
Where
Keokuk forecast zone
Reported by
Trained Spotter
Coordinates
41.337, -92.179 (the zone’s center; the record gives no point)

Blizzard, Muscatine

When
December 21, 9:00 AM CST to 5:00 PM CST
Where
Muscatine forecast zone
Reported by
Trained Spotter
Coordinates
41.484, -91.113 (the zone’s center; the record gives no point)

Blizzard, Johnson

When
December 21, 9:30 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
Trained Spotter
Coordinates
41.672, -91.588 (the zone’s center; the record gives no point)

Blizzard, Louisa

When
December 21, 9:30 AM CST to 5:00 PM CST
Where
Louisa forecast zone
Reported by
Trained Spotter
Coordinates
41.219, -91.260 (the zone’s center; the record gives no point)

Blizzard, Washington

When
December 21, 9:30 AM CST to 5:00 PM CST
Where
Washington forecast zone
Reported by
Trained Spotter
Coordinates
41.336, -91.718 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143945, 143939, 143940, 143950, 143943, 143948, 143944, 143946, 143942, 143953, 143941, 143949, 143952, 143947, 143951, 143955.